Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Raleigh, NC

May 13, 2002Richmond County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 13, 2002, 7:22 PM EDT for Richmond County, North Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 7:22 PM EDT (23:22 UTC)
Expired
May 13, 2002, 7:45 PM EDT
In force
23 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:40 PM EDTThunderstorm Wind 50 ERockingham, NCTrees and power lines were blown down along Washington Street.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 6:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 132322
SVRRAH
NCC153-132345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RICHMOND COUNTY IN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 10 MILES WEST OF ELLERBE MOVING EAST   
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELLERBE AT 730 PM EDT
  HOFFMAN AT 740 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:45 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 13, 1:45 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT MON MAY 13 2002

******HAVING PROBLEMS WITH 18Z UA RUN---MAY NOT BE AVAILABLE*******

SHORT TERM...
FIRST ROUND OF PRE-FRONTAL CONVECTION SKIRTING BY TO OUR NORTHWEST.
NEXT ROUND OF CONVECTION AHEAD/ALONG STRONG COLD FRONT LATER
IN THE AFTERNOON INTO THE EARLY EVENING. MODERATE RISK CONTINUES
FOR THE CWA. NGM/ETA/M-ETA SIMILAR ON SPEED OF FRONT(CENTRAL
NCAROLINA AT 00Z...COAST 06Z)...AVN SLIGHTLY FASTER. PREFER SLOWER
TREND AS EXPECT ACTUAL FRONT TO HANG UP OVER MOUNTAINS AND PRE
FRONTAL SQUALL TO MOVE ACROSS THE AREA FROM ABOUT 21Z TO HOUR OR SO
EITHER SIDE OF 00Z...THEN JUST SOME SHOWERS WITH ACTUAL FRONT.
AIR MASS QUITE WARM...MOIST AND UNSTABLE. STRONG SOUTHWEST LOW/MID
LEVEL WINDS THIS AFTERNOON BECOME MORE WESTERLY BY 00Z.
WILL KEEP POPS IN THE 40-50 PERCENT RANGE.
REMAINDER OF THE NIGHT...RAPID CLEARING AFTER FRONTAL PASSAGE...
THEN COOLER AND DRIER AIR FILTERING IN AS HIGH PRESSURE BUILDS
INTO THE AREA.
TUESDAY/TUESDAY NIGHT...CONSIDERABLY COOLER AND DRY.
HOWEVER POTENT S/W DIVING SOUTHEAST WILL ROTATE THROUGH BASE OF
UPPER TROUGH AND MOVE ACROSS NORTHERN TIER OF CWA. LITTLE IN THE WAY
OF MOISTURE AND STRONG DOWNSLOPE FLOW. HOWEVER DO EXPECT SOME
STRATOCU. CAA...THICKNESS DROP ABOUT 60 METERS AND 850 TEMPERATURES
ABOUT 10 DEGREES OVERNIGHT. MAX TEMPERATURE THICKNESS SCHEME
INDICATE READINGS IN THE 70 TO 75 DEGREE RANGE.
WINDS DIMINISHING TUESDAY NIGHT AND CLEAR SKIES WILL RESULT IN
LOWS IN THE 40S.

EXTENDED......WEDNESDAY THROUGH MONDAY....
WEDNESDAY THROUGH SATURDAY...
DRY WITH TEMPERATURES MODERATING AS HIGH PRESSURE OVER THE AREA.
HIGH MOVES OFFSHORE DURING FRIDAY AND MOISTURE RETURNING. STILL
TIMING DIFFERENCES ON FRONT APPROACHING THE AREA. LATEST TRENDS
INDICATE BEST CHANCE FOR SHOWERS/THUNDERSTORMS WILL BE DURING THE
NIGHT FRIDAY INTO SATURDAY. LOOKS TO BE MAINLY FIRST HALF...HOWEVER
DUE TO TIMING DIFFERENCES WONT FINE TUNE THAT MUCH...LATER SHIFTS
CAN ADJUST. SOME ADJUSTMENTS TO TEMPERATURES ON SATURDAY.
SUNDAY AND MONDAY...DRY WITH SEASONAL TEMPERATURES.

.RDU...NONE.

RA

In the hours before

Local storm report, May 13, 6:23 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
623 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    SOUTHMONT                 NC   WIND DAMAGE
05/13/02   DAVIDSON                       TREE DOWN NEAR NC HIGHWAY
                                          8 AND RIVERHOUSE ROAD
                                          REPORTED BY TRIAD SKYWARN

0555 PM    NEAR BELWES CREEK         NC   WIND DAMAGE
05/13/02   FORSYTH                        POWER LINES AND TREES DOWN

MJB/JWC
Local storm report, May 13, 6:33 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
633 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    COUNTYWIDE                NC   WIND DAMAGE
05/13/02   DAVIDSON                       TREES AND POWERLINES DOWN
                                          ACROSS THE COUNTY REPORTED
                                          BY COUNTY 911 CENTER

MJB/JWC
Local storm report, May 13, 6:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
640 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    SUMMERFIELD               NC   WIND DAMAGE
05/13/02   GUILFORD                       TREES AND POWERLINES DOWN
                                          IN NORTHWEST PORTION OF THE
                                          COUNTY REPORTED BY 911
                                          CENTER

MJB/JWC
Local storm report, May 13, 6:56 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
656 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    SUMMERFIELD               NC   WIND DAMAGE
05/13/02   GUILFORD                       TREES AND POWERLINES DOWN
                                          IN NORTHWEST PORTION OF THE
                                          COUNTY REPORTED BY 911
                                          CENTER

0635 PM    ALBEMARLE                 NC   WIND DAMAGE
05/13/02   STANLY                         TREE REPORTED DOWN AND
                                          POWER OUTAGES ACROSS THE
                                          COUNTY REPORTED BY 911
                                          CENTER

0639 PM    TROY                      NC   WIND DAMAGE
05/13/02   MONTGOMERY                     TREES DOWN IN TROY AND ON
                                          NC 109 NORTH OF TROY
                                          REPORTED BY 911 CENTER

MJB/JWC
Local storm report, May 13, 7:03 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
703 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    COUNTYWIDE                NC   WIND DAMAGE
05/13/02   RANDOLPH                       POWER LINES AND TREES DOWN
                                          ACROSS THE COUNTY REPORTED
                                          BY 911 CENTER

MJB/JWC
Local storm report, May 13, 7:08 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
708 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    8 NW ROBBINS              NC   WIND DAMAGE
05/13/02   MOORE                          THREE TREES REPORTED DOWN
                                          ON NC 705 SOUTH OF THE
                                          RANDOLPH COUNTY LINE

0705 PM    ROBBINS                   NC   WIND DAMAGE
05/13/02   MOORE                          TREE REPORTED DOWN ON CAR
                                          BY COUNTY 911 CENTER

MJB/JWC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:41 PM EDTSevere Thunderstorm WarningRAHForsyth34 min
May 13, 5:47 PM EDTSevere Thunderstorm WarningRAHDavidson43 min
May 13, 6:09 PM EDTSevere Thunderstorm WarningRAHGuilford36 min
May 13, 6:20 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly25 min
May 13, 6:23 PM EDTSevere Thunderstorm WarningRAHRandolph22 min
May 13, 6:44 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly31 min
May 13, 6:46 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph44 min
May 13, 6:52 PM EDTSevere Thunderstorm WarningRAHMoore28 min
May 13, 7:12 PM EDTSevere Thunderstorm WarningRAHLee33 min
May 13, 7:26 PM EDTSevere Thunderstorm WarningRAHWake34 min
May 13, 7:31 PM EDTSevere Thunderstorm WarningRAHHarnett29 min
May 13, 7:34 PM EDTSevere Thunderstorm WarningRAHDurham, Granville26 min
May 13, 7:41 PM EDTSevere Thunderstorm WarningRAHHoke, Moore, Scotland34 min
May 13, 7:51 PM EDTSevere Thunderstorm WarningRAHJohnston24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.